Am I an outlier - new to site

HI ALL! On W coast USA. Dx hypothroid on welcome to Medicare exam by blood work w/TSH 12.4. Asymptomatic! No other health issues , no other meds. No known drug allergies. Put on levothyroxine and nxt 8 months was sicker than in last 20 years w/ ear infection, ocular migraines, bladder infections, rashes, hives, dry eye, vision issues, bruising, dizziness, massive sneezing fits and faucet nose. Got dr to do TPO and dx w/ Hashimoto levels >1000 11/25. TSH was 3.0 in August FT4 1.1 (Back to back bladder infections then). Dr agreed allergic to levothyroxine and stopped 11/6. Hives, rashes, bruising sneezing faucet nose abated. In 3 weeks off meds none of the above returned and blood work 11/25 showed TSH 20.0 FT4 .7, previous cholesterol and triglycerides were borderline high and increased 9% and 1.30% respectively. Glucose in March 111 in November 112.

Does anyone know if an allergic reaction to the thyroid medication can cause an increase in TPO levels?

Can this sort of reaction trigger mast and T cell reactions that impact blood work and cause this type of allergic cascade over 8 months?

If I am asymptomatic, is it likely that I will develop symptoms down the road?

Can someone provide some insight into the fact that I felt fine before starting meds and was miserable on the meds?

With this profile, the only way I can tell if there is improvement is through blood work and not reacting to meds. Is this odd?

Any suggestions?


6 Replies

  • Welcome to the forum, Phirestar.

    It's unusual not to be symptomatic with high TSH but one of our members had TSH 240 when she was diagnosed. The high antibodies will progressively damage your thyroid gland and without replacement FT4 and FT3 will become so low you will become symptomatic. Untreated hypothyroidism can cause serious health issues so it is important to replace low thyroid levels even though you are currently asymptomatic. Cholesterol typically rises in untreated/undermedicated patients and usually normalises when thyroid levels are good.

    It may be necessary to try some different brands of Levothyroxine to find one which suits. It may be the fillers in one brand to which you had the allergy and you may be better on another. Some people are allergic to synthetic Levothyroxine (T4) and may do better on Liothyronine (T3) which is also synthetic. Some simply don't tolerate synthetics and prefer natural dessicated thyroid (NDT) which is a combination T4+T3 derived from pig thyroid.

    I doubt an allergic reaction to Levothyroxine will increase antibody levels but I don't know that it doesn't. Gluten can be an antagonist however and many Hashi patients find Hashi flare ups and antibodies reduce when they've been 100% gluten-free for a few months.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • What is a hashi flare up?

  • Phirestar, it's an autoimmune attack on the thyroid gland. Lymphocytes infiltrate the gland and as cells are destroyed they can dump hormone which can make patients feel hyper. The thyroid gland may become swollen and tender but after a while the cell destruction means it atrophies and produces less hormone.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Many more people than medics will ever admit are ill on levothyroxine

    As your in USA getting Armour or nature thyroid or westhyroid or ERFA should be easy

  • From my experience, it's not easy. I think there are protocols in place with Medicare formulary and/or provider base. It took me 7 months to convince dr that I thought I was reacting to excipients in levothyroxine/ mylan. I begged and pleaded for tirosnit just to rule out a number of issues since it seems to be the purest T4 on the market. I even asked for a script which I would pay for for a 30-90 day supply and was denied. The generic mylan is the drug of choice it seems. Dr put me on synthroid 50 mcg.

  • I felt awful on levothyroxine, but my doctor refused to prescribe anything else. So, I started T3 on my own, at first I took it with levo but it didn't help (I obviously have some problem with T4), so now I am on just T3 and I feel fine. T3 saved my life, job, before it I was on the edge of everything. I am glad that I decided to take my health in my own hands. Took a bit of experimenting but it all turned out very well for me.

You may also like...